Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 360, NWS Memphis, TN

August 13, 2012Lake County, Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Aug 13, 2012, 6:32 AM CDT for Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2012, 6:32 AM CDT (11:32 UTC)
Expired
Aug 13, 2012, 7:15 AM CDT
In force
43 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Pemiscot County, MO, Lake County, TN

The radar

The Paducah radar (KPAH), 101 km from the middle of the area, began a volume at 11:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 7:00 AM CDTTSTM WND GST 60Tiptonville, TN
Aug 13, 7:00 AM CDTHAIL 0.75Tiptonville, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2012-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2012-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1535 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.5
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

805 
WUUS54 KMEG 131132
SVRMEG
MOC155-TNC095-131215-
/O.NEW.KMEG.SV.W.0360.120813T1132Z-120813T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
632 AM CDT MON AUG 13 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 715 AM CDT

* AT 632 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES WEST OF
  HOMESTOWN...OR 9 MILES NORTHEAST OF KENNETT...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAYWARD...
  HOMESTOWN...STEWART...STANLEY...SWIFT AND REELFOOT LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3627 8943 3623 8983 3639 8984 3639 8976
      3643 8973 3640 8968 3641 8960 3635 8953
      3638 8952 3643 8955 3646 8953 3650 8954
      3650 8949 3647 8949 3646 8946 3650 8941
      3651 8935 3651 8934
TIME...MOT...LOC 1132Z 265DEG 33KT 3633 8985

$$
1 follow-up statement
949 
WWUS54 KMEG 131213
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
713 AM CDT MON AUG 13 2012

MOC155-TNC095-131223-
/O.EXP.KMEG.SV.W.0360.000000T0000Z-120813T1215Z/
PEMISCOT MO-LAKE TN-
713 AM CDT MON AUG 13 2012

...THE SEVERE THUNDERSTORM WARNING FOR LAKE AND NORTHEASTERN PEMISCOT
COUNTIES WILL EXPIRE AT 715 AM CDT...

AT 713 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3627 8943 3623 8983 3639 8984 3639 8976
      3643 8973 3640 8968 3641 8960 3635 8953
      3638 8952 3643 8955 3646 8953 3650 8954
      3650 8949 3647 8949 3646 8946 3650 8941
      3651 8935 3651 8934
TIME...MOT...LOC 1213Z 265DEG 33KT 3636 8938

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:20 AM CDT, 12 minutes earlier.

Area forecast discussion, Aug 13, 6:20 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
620 AM CDT MON AUG 13 2012

.UPDATE...
UPDATED TO ADD 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 432 AM CDT MON AUG 13 2012/

DISCUSSION...

WEAK SURFACE LOW PRESSURE IS POSITIONED ACROSS CENTRAL MISSOURI EARLY
THIS MORNING. A WARM FRONT EXTENDS SOUTHEAST FROM THIS LOW ACROSS
EASTERN ARKANSAS INTO NORTHWEST MISSISSIPPI WITH A TRAILING COLD
FRONT EXTENDING BACK ACROSS SOUTHWEST MISSOURI INTO EASTERN
OKLAHOMA. SCATTERED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE COLD
FRONT ACROSS SOUTHERN MISSOURI THROUGH CENTRAL ARKANSAS. THIS
CONVECTION IS BEING DRIVEN BY A MID LEVEL SHORTWAVE MOVING
EAST OUT OF OKLAHOMA. CONVECTION IS ALSO BEING AIDED BY A LOW LEVEL JET
STREAK (LLJ) POSITIONED FROM THE ARKLATEX INTO THE MID MISSISSIPPI
VALLEY.

ANOTHER MID LEVEL SHORTWAVE OVER EASTERN KANSAS EARLY THIS MORNING WILL
CONTINUE TO PUSH SOUTHEAST TOWARDS THE MID SOUTH TODAY. AS THIS
OCCURS...EXPECT THE WARM FRONT TO MIX RAPIDLY NORTHEASTWARD ACROSS
THE AREA AS THE LLJ BEGINS TO SHIFT EASTWARD. THIS WILL ADVECT
RICH LOW LEVEL MOISTURE...CHARACTERIZED BY LOWER 70S
DEWPOINTS...CURRENTLY OVER CENTRAL ARKANSAS AND MISSISSIPPI INTO
THE MID SOUTH. THE ONGOING CLUSTERS OF STORMS TO OUR WEST WILL
CONTINUE TO RACE SOUTHEASTWARD BUT MAY BEGIN TO CROSS EAST OF THE
WARM FRONT THIS MORNING AND DIMINISH IN COVERAGE AND INTENSITY
THROUGH LATE MORNING. ADDITIONAL STORMS SHOULD REFIRE ALONG THE
COLD FRONT AND IN THE PRE-FRONTAL WARM SECTOR BY EARLY THIS
AFTERNOON IN THE VICINITY OF THE MISSISSIPPI RIVER...THEN PUSHING
EASTWARD ACROSS WEST TENNESSEE AND NORTH MISSISSIPPI. THIS
SCENARIO IS SUPPORTED BY MUCH OF THE MODEL GUIDANCE...INCLUDING
THE LATEST NAM12...HRRR...AND EVEN TO SOME EXTENT THE GFS. THERE
DOES REMAIN SOME UNCERTAINTY WITH RESPECT TO HOW THE MORNING
CONVECTION EVOLVES AND THIS WILL HAVE IMPLICATIONS ON THE
REDEVELOPMENT OF AFTERNOON STORMS ALONG THE COLD FRONT. AT THIS
TIME PLAN TO KEEP POPS IN THE CHANCE CATEGORY...ESPECIALLY
CONSIDERING THE COMPLICATED PATTERN AND OVERALL LINGERING DROUGHT
CONDITIONS IN PLACE OVER THE AREA. HIGH TEMPERATURES WILL ALSO BE
DEPENDENT UPON HOW CONVECTIVE EVOLUTION UNFOLDS.

THERE WILL BE THE POTENTIAL FOR SOME OF THE STORMS TO REACH SEVERE
LIMITS AS SUFFICIENT DEEP LAYER SHEAR COMBINES WITH MODERATE TO
POTENTIALLY STRONG INSTABILITY TO SUPPORT ORGANIZED MULTICELL OR
EVEN SUPERCELL THUNDERSTORMS. 0-6 KM SHEAR SHOULD REMAIN ON THE
ORDER OF 35 KTS WITH SBCAPES POTENTIALLY EXCEEDING 3000 J/KG BY
THIS AFTERNOON. MID LEVEL LAPSE RATES SHOULD REMAIN SUFFICIENTLY
STEEP AROUND 6.5 C/KM. FORCING ALONG THE FRONT COMBINED WITH THESE
FAVORABLE PARAMETERS SHOULD ALLOW ANY SEVERE STORM THAT DEVELOPS
TO PRODUCE DAMAGING WINDS AND LARGE HAIL. THE GREATEST SEVERE
WEATHER POTENTIAL SHOULD BE THIS AFTERNOON AND PRIMARILY ALONG AND
EAST OF THE MISSISSIPPI RIVER.

THE COLD FRONT WILL MOVE INTO EASTERN AREAS BY THIS EVENING WITH
CONTINUED CHANCES FOR SHOWERS AND THUNDERSTORMS. THE FRONT SHOULD
MOVE SOUTH AND EAST OF THE FORECAST AREA BY LATE TONIGHT BEFORE
STALLING TO OUR SOUTH THROUGH MID WEEK. WEAK SURFACE HIGH PRESSURE
WILL BUILD OVER THE REGION FOR TUESDAY AND WEDNESDAY. THIS WILL
PROVIDE DRY WEATHER ALONG WITH SLIGHTLY COOLER AND LESS HUMID
CONDITIONS.

ANOTHER WEAK MID LEVEL SHORTWAVE WILL MOVE FROM THE SOUTHERN
PLAINS INTO THE LOWER MISSISSIPPI VALLEY WEDNESDAY NIGHT. THE
BETTER MOISTURE AXIS SHOULD REMAIN MOSTLY TO OUR SOUTH ALONG THE
STALLED FRONT...BUT THERE COULD BE SOME OVERRUNNING OF THE FRONT
WHICH COULD PROVIDE ISOLATED CHANCES FOR ELEVATED SHOWERS AND
THUNDERSTORMS ACROSS OUR FAR SOUTHWEST COUNTIES. THE STALLED FRONT
WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON THURSDAY. THIS
SHOULD BRING RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
MUCH OF THE AREA.

A STRONGER MID LEVEL SHORTWAVE AND ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE REGION FOR THE END OF THE WEEK INTO NEXT WEEKEND. THIS
SYSTEM SHOULD BRING HIGHER CHANCES FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS. IN ADDITION...MUCH COOLER AND LESS HUMID WEATHER
WILL FOLLOW THE FRONT FOR NEXT WEEKEND.

JLH

&&

.AVIATION...
12Z TAF CYCLE

VFR CONDITIONS WILL PERSIST AT TAF SITES FOR THIS TAF PERIOD
OUTSIDE OF THUNDERSTORMS. SHOWERS AND THUNDERSTORMS ASSOCIATED
WITH A SHORTWAVE TROUGH HAVE BEEN WEAKENING OVER THE PAST COUPLE
OF HOURS. THUS...HAVE CONFINED VCTS TO JBR UNTIL 13/13Z...TUP
BETWEEN 13/12-14Z...VCSH AT MEM THROUGH 13/13Z...AND MKL BETWEEN
13/13-14Z. LATEST FORECAST TRENDS SUGGEST ANOTHER LINE OF SHOWERS
AND THUNDERSTORMS MAY DEVELOP NEAR OR JUST EAST OF THE MISSISSIPPI
RIVER LATE MORNING TOWARDS EARLY AFTERNOON AS THE ATMOSPHERE
DESTABILIZES AGAIN AND AN UPPER LEVEL TROUGH AND ASSOCIATED COLD
FRONT PUSH THROUGH THE AREA THROUGH EARLY THIS EVENING. SOUTH TO
SOUTHWEST WINDS WILL INCREASE TO BETWEEN 10-12KTS THIS MORNING AND
VEER NORTHWEST BY THIS EVENING AS THE COLD FRONT PASSES THROUGH
THE AREA. MVFR CONDITIONS ALSO POSSIBLE AT MKL/TUP BETWEEN
14/08-12Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  92  71  88  69 /  50  20   0  10
MKL  89  66  86  60 /  50  30  10  10
JBR  90  67  87  63 /  50  10   0  10
TUP  90  70  89  65 /  50  40  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Aug 13, 4:43 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
443 AM CDT MON AUG 13 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-141145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
443 AM CDT MON AUG 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH THROUGH THIS EVENING. THE GREATEST SEVERE WEATHER POTENTIAL
SHOULD OCCUR THIS AFTERNOON AND EVENING ALONG AND EAST OF THE
MISSISSIPPI RIVER. THERE WILL BE AN ENHANCED RISK FOR DAMAGING
WINDS AND LARGE HAIL WITH ANY SEVERE STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...ESPECIALLY
ALONG AND EAST OF THE MISSISSIPPI RIVER.

JLH

In the hours before

Special weather statement, Aug 13, 5:40 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CDT MON AUG 13 2012

ARZ008-009-131115-
CLAY AR-RANDOLPH AR-
540 AM CDT MON AUG 13 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 AM CDT FOR...

  CLAY COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 3 MILES NORTHEAST OF DATTO AT 541 AM CDT...
MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CLAY AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
CORNING...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3650 9023 3628 9027 3630 9087 3650 9085
TIME...MOT...LOC 1041Z 268DEG 28KT 3642 9063
Local storm report, Aug 13, 6:22 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 AM CDT MON AUG 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     TSTM WND DMG     7 W CORNING             36.41N 90.71W
08/13/2012                   CLAY               AR   LAW ENFORCEMENT

            POWERLINE REPORTED DOWN.

&&

CJC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:06 AM CDTSevere Thunderstorm WarningMEGLake, Obion39 min
Aug 13, 8:50 AM CDTSpecial Weather StatementMEGMadison25 min
Aug 13, 9:14 AM CDTSpecial Weather StatementMEGHenderson31 min
Aug 13, 10:03 AM CDTSpecial Weather StatementMEGDecatur, Hardin, McNairy27 min
Aug 13, 10:34 AM CDTSpecial Weather StatementMEGHardin26 min
Aug 13, 5:10 PM CDTSevere Thunderstorm WarningMEGHaywood, Lauderdale50 min
Aug 13, 5:15 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman45 min
Aug 13, 6:15 AM CDTSevere Thunderstorm WarningMEGDunklin, Pemiscot45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.